Type 2 Diabetic - newly diagnosed. Should I see an Endocronologist?

By SweetinNJ Latest Reply 2014-10-06 18:58:00 -0500
Started 2014-10-01 10:16:15 -0500

Hello -
I have type 2 diabetes., newly "diagnosed". I've been in denial for a while but just had another 2 hr blood sugar and it wasn't good. I'm no longer a "pre" diabetic. So.. my GYN (who did this test for me) is suggesting an Endocronologist. He called him special for me cuz he's booked until Feb! They're trying to find a spot for me since My Dr. referred me, but this guy doesn't take my insurance. So, it will be $ out of pocket. I'm thinking I should see someone in my network because I'm going to start a relationship with this Dr. Right? And will be visiting every few months or so? How often do you see yours?
I know many people just see their primary DR who manages their medicine routing. Do you recommend and Endocronologist?
My GYN put me on 1500 mg. of Extended release Metformin. I was on a 1 x a day 1000 mg. dose (not extended). which didn't seem to do much. It bothers my stomach. i'm going to just have to grin and bear it I guess? THANKS…

8 replies

valentine lady
valentine lady 2014-10-06 18:58:00 -0500 Report

I have to agree with your OB / GYN but you do not have to use the
Endo your doctor recommend…if your insurance doesn't pay for
That Doctor, find one they do cover. You're talking about a high
dollar Doctor. That's what you pay your insurance for. You will have an established relationship with your endo. It is true that you can see your Primary Care Physician for your diabetes, but
remember he may as up to date on meditations as your endo would. Good luck with what ever decision you make. Keep us posted. Lots of hugs…VL

Glucerna 2014-10-01 20:13:49 -0500 Report

Since your gyn suggested an endocrinologist, it makes sense to find one in your network. Also ask your gyn for a referral to a diabetes education class, so that you can learn about diabetes and how you can manage it. Be sure to talk with your doctor about how the metformin bothers your stomach. Are you also testing your blood sugar? ~Lynn @Glucerna

SweetinNJ 2014-10-02 13:28:09 -0500 Report

no, i'm not testing yet. the metformin gives me gas.. and upset stomach (nausea).. if i eat something it seems to settle down. I was taking 1000mg. of it a day for 2 months, then GYN stopped it so he could test me (with no drugs in system) and then he gave me a prescription for 500mg of ER Metformin (but taking it 2x a day. 2 in morning 1 at night)

SweetinNJ 2014-10-02 13:28:54 -0500 Report

so a total of 1500 mg of Extended Release Metforim a day.

Glucerna 2014-10-02 17:00:37 -0500 Report

Often the nausea associated with metformin goes away after a couple of weeks, and many people find it helps to take it with a meal. Let your doctor know how you're feeling, and find out about a diabetes education class so you can learn how to test your blood sugar. That will help you figure out how different foods and exercise affects your blood sugar levels so you can make changes to improve overall blood sugar management. ~Lynn @Glucerna

jayabee52 2014-10-01 10:36:46 -0500 Report

Howdy "Jersey"
I would take the recommendation to the Endo, but get someone who is in your insurance network so the cost is not prohibitively high. Perhaps you can check out the Endos in your network by using Healthgrades (http://www.healthgrades.com/) and ask for a referral to that Dr from one of your other Drs.

If you don't see yourself getting value for your money, you can always go the PCP route.

And no you don't have to just "grin and bear it" re the Met.

There are many oral meds which can be substituted, and many other injectable meds, including insulin, which you can try to find out which works best for you.

Met is generally the first go to med for the Drs when dealing with diabetes, but not necessarily the best. The best is what you can tolerate without discomfort.

Of course how one takes the Met may have something to do with the tummy discomfort. Sometimes those folks who have tummy discomfort with Met will find the discomfort goes away or lessens when they take it after a meal, instead of prior to a meal.

Praying God's best to you


SweetinNJ 2014-10-02 13:29:58 -0500 Report

Thanks James and thanks for the blog on alcohol.. not that much info.. other than alot of preaching to the young lady who posted the question.
I'll find more info online, I'm sure. thanks again!